Alert archive / North Carolina / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 76, NWS Raleigh, NC

May 15, 20144 counties in North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 15, 2014, 5:54 PM EDT for 4 counties in North Carolina. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2014, 5:54 PM EDT (21:54 UTC)
Expired
May 15, 2014, 7:00 PM EDT
In force
66 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Chatham County, NC, Durham County, NC, Granville County, NC, Orange County, NC

The radar

The Raleigh/Durham radar (KRAX), 49 km from the middle of the area, began a volume at 21:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 6:10 PM EDTTORNADO2 Sw Durham, NCNUMEROUS TREES AND POWER LINES DOWN...ALONG HOPE VALLEY RD. DAMAGE LOCATION MATCHES WELL WITH KRAX CC TORNADO DEBRIS SIGNATURE.
May 15, 6:10 PM EDTTORNADO2 Sw Durham, NCNUMEROUS TREES AND POWER LINES DOWN. DAMAGE LOCATION MATCHES WELL WITH KRAX CC TORNADO DEBRIS SIGNATURE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 11:56 AM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 114 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
114 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

611 
WUUS52 KRAH 152154
SVRRAH
NCC037-063-077-135-152300-
/O.NEW.KRAH.SV.W.0076.140515T2154Z-140515T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
554 PM EDT THU MAY 15 2014

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN GRANVILLE COUNTY IN CENTRAL NORTH CAROLINA...
  NORTHEASTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA...
  DURHAM COUNTY IN CENTRAL NORTH CAROLINA...
  SOUTHEASTERN ORANGE COUNTY IN CENTRAL NORTH CAROLINA...

* UNTIL 700 PM EDT

* AT 554 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 58 MPH. THIS STORM
  WAS LOCATED NEAR CHAPEL HILL...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DURHAM...CHAPEL HILL...CREEDMOOR...BUTNER...ROUGEMONT...STEM...
  BETHESDA...PARKWOOD...LAKE BUTNER...LAKE JORDAN...BAHAMA...
  GORMAN...LAKE MICHIE...ENO RIVER STATE PARK AND FALLS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS...
AND POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY
INTO A BASEMENT...OR AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.

&&

LAT...LON 3614 7863 3608 7869 3607 7875 3603 7875
      3602 7873 3587 7886 3587 7890 3581 7892
      3579 7901 3587 7905 3623 7894 3624 7877
TIME...MOT...LOC 2154Z 201DEG 18KT 3587 7898 
$$

MWS
5 follow-up statements
518 
WWUS52 KRAH 152203
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
603 PM EDT THU MAY 15 2014

NCC037-135-152212-
/O.CAN.KRAH.SV.W.0076.000000T0000Z-140515T2300Z/
CHATHAM NC-ORANGE NC-
603 PM EDT THU MAY 15 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHATHAM AND
SOUTHEASTERN ORANGE COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. 

LAT...LON 3614 7863 3608 7869 3607 7875 3603 7875
      3602 7873 3587 7886 3586 7901 3607 7898
      3611 7898 3623 7894 3624 7877
TIME...MOT...LOC 2202Z 199DEG 19KT 3592 7896 

$$

NCC063-077-152300-
/O.CON.KRAH.SV.W.0076.000000T0000Z-140515T2300Z/
GRANVILLE NC-DURHAM NC-
603 PM EDT THU MAY 15 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN GRANVILLE AND DURHAM COUNTIES...
 
AT 602 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR CHAPEL HILL...MOVING NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
DURHAM...CREEDMOOR...BUTNER...ROUGEMONT...STEM...BETHESDA...
PARKWOOD...LAKE BUTNER...BAHAMA...GORMAN...LAKE MICHIE...ENO RIVER
STATE PARK...FALLS LAKE AND LAKE JORDAN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
ALTHOUGH A TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE 
WEATHER...INCLUDING DESTRUCTIVE STRAIGHT LINE WINDS...AND POSSIBLY 
TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO A 
BASEMENT...OR AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.

&&

LAT...LON 3614 7863 3608 7869 3607 7875 3603 7875
      3602 7873 3587 7886 3586 7901 3607 7898
      3611 7898 3623 7894 3624 7877
TIME...MOT...LOC 2202Z 199DEG 19KT 3592 7896 

$$

MWS
526 
WWUS52 KRAH 152216
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
616 PM EDT THU MAY 15 2014

NCC063-077-152300-
/O.CON.KRAH.SV.W.0076.000000T0000Z-140515T2300Z/
GRANVILLE NC-DURHAM NC-
616 PM EDT THU MAY 15 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR SOUTHWESTERN GRANVILLE AND DURHAM COUNTIES...
 
AT 615 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER DURHAM...MOVING NORTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
DURHAM...BUTNER...ROUGEMONT...STEM...LAKE BUTNER...BAHAMA...GORMAN...
LAKE MICHIE...ENO RIVER STATE PARK AND FALLS LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF 
THESE STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE 
WEATHER... INCLUDING DESTRUCTIVE STRAIGHT LINE WINDS... AND POSSIBLY 
TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO A 
BASEMENT...OR AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.

&&

LAT...LON 3619 7871 3607 7875 3603 7876 3593 7893
      3597 7899 3607 7898 3611 7898 3623 7894
      3624 7877
TIME...MOT...LOC 2215Z 200DEG 19KT 3599 7893 

$$

MWS
227 
WWUS52 KRAH 152231
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
631 PM EDT THU MAY 15 2014

NCC077-152240-
/O.CAN.KRAH.SV.W.0076.000000T0000Z-140515T2300Z/
GRANVILLE NC-
631 PM EDT THU MAY 15 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN GRANVILLE COUNTY
IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING WILL REMAIN WEST 
OF GRANVILLE COUNTY.

LAT...LON 3622 7881 3611 7881 3604 7891 3605 7897
      3613 7897 3623 7894 3624 7881 3624 7880
TIME...MOT...LOC 2230Z 201DEG 20KT 3610 7892 

$$

NCC063-152300-
/O.CON.KRAH.SV.W.0076.000000T0000Z-140515T2300Z/
DURHAM NC-
631 PM EDT THU MAY 15 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN DURHAM COUNTY...
 
AT 630 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED 8 MILES NORTH OF DURHAM...MOVING NORTH AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
DURHAM...ROUGEMONT...BAHAMA...LAKE MICHIE AND ENO RIVER STATE PARK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING TREE DAMAGE IN THE CITY OF 
DURHAM. 

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE 
WEATHER... INCLUDING DESTRUCTIVE STRAIGHT LINE WINDS... AND POSSIBLY 
TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO A 
BASEMENT...OR AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.

&&

LAT...LON 3622 7881 3611 7881 3604 7891 3605 7897
      3613 7897 3623 7894 3624 7881 3624 7880
TIME...MOT...LOC 2230Z 201DEG 20KT 3610 7892 

$$

MWS
115 
WWUS52 KRAH 152243
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
643 PM EDT THU MAY 15 2014

NCC063-152300-
/O.CON.KRAH.SV.W.0076.000000T0000Z-140515T2300Z/
DURHAM NC-
643 PM EDT THU MAY 15 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN DURHAM COUNTY...
 
AT 642 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED OVER ROUGEMONT...OR 12 MILES WEST OF CREEDMOOR...MOVING NORTH
AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
ROUGEMONT...BAHAMA AND LAKE MICHIE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIND DAMAGE NEAR THE CITY OF 
DURHAM. 

THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE 
WEATHER... INCLUDING DESTRUCTIVE STRAIGHT LINE WINDS... AND POSSIBLY 
TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO A 
BASEMENT...OR AN INTERIOR ROOM SUCH AS A BATHROOM OR CLOSET.

&&

LAT...LON 3612 7886 3611 7895 3614 7897 3623 7894
      3624 7881 3624 7880 3622 7881 3621 7881
TIME...MOT...LOC 2242Z 192DEG 21KT 3618 7891 

$$

MWS
887 
WWUS52 KRAH 152254
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
654 PM EDT THU MAY 15 2014

NCC063-152304-
/O.EXP.KRAH.SV.W.0076.000000T0000Z-140515T2300Z/
DURHAM NC-
654 PM EDT THU MAY 15 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DURHAM COUNTY
WILL EXPIRE AT 700 PM EDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
RALEIGH.

LAT...LON 3612 7886 3611 7895 3614 7897 3623 7894
      3624 7881 3624 7880 3622 7881 3621 7881
TIME...MOT...LOC 2251Z 201DEG 18KT 3618 7891 

$$

MWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:56 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, May 15, 2:56 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
256 PM EDT THU MAY 15 2014

.SYNOPSIS...A STRONG AND SLOW MOVING COLD FRONT WILL TRACK EASTWARD
ACROSS THE REGION TODAY THROUGH FRIDAY. WEAK BUT COOL HIGH PRESSURE
WILL BUILD IN FOR THE WEEKEND.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 255 PM THURSDAY...

DEEP TROUGH OVER THE CENTRAL US CONTINUES TO MOVE SLOWLY EASTWARD.
COLD FRONT HAS MADE VERY LITTLE PROGRESS OVER THE PAST FEW HOURS...
AND IS STILL LOCATED IN THE VICINITY OF THE TN/NC BORDER. NEXT
SHORTWAVE ROUNDING THE BASE OF THE TROUGH OVER THE NEXT FEW HOURS
SHOULD KICK IT IN TO EASTWARD MOTION. A LARGE AREA OF PREFRONTAL
RAIN... WITH A FEW EMBEDDED THUNDERSTORMS IS CURRENTLY LOCATED
ACROSS THE CENTRAL PORTION OF THE CWA. PRIMARY THREAT CONTINUES TO
BE URBAN FLOODING... AS THE EARLIER BAND OF CONVECTION IS BEGINNING
TO OUTRUN THE BEST FORCING... AND THE BEST SHEAR REMAINS OVER THE
WESTERN PART OF THE STATE. THE SEVERE THREAT IS WANING... HOWEVER
THE POTENTIAL FOR A WEAK SECONDARY LOW PRESSURE AREA TO DEVELOP OVER
THE REGION... WHICH SHOULD SHOW ITSELF OVER THE NEXT FEW HOURS IF IT
IS GOING TO DEVELOP... CONTINUES THE POTENTIAL FOR A SEVERE STORM.

SHOWER ACTIVITY IS POSSIBLE THROUGH THE OVERNIGHT HOURS AS THE FRONT
CROSSES THE AREA... AND CONDITIONS WILL REMAIN CLOUDY. LOWS IN THE
LOW 50S TO LOW 60S W TO E.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
AS OF 255 PM THURSDAY...

THE FRONT WILL BE IN THE COASTAL PLAIN AROUND 12Z FRIDAY... AND
CLEARING THE CAROLINA COAST AROUND 18Z. UPPER LEVEL TROUGHING WILL
REMAIN IN PLACE OVER THE EASTERN US ON FRIDAY. HIGHS WILL BE A FEW
DEGREES BELOW NORMAL... IN THE LOW TO MID 70S. DRIER AIR WILL BEGIN
TO MOVE IN BEHIND THE FRONT... WITH SKIES BECOMING MOSTLY CLEAR.
MUCH COOLER LOWS IN THE MID 40S TO LOW 50S.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
AS OF 125 PM THURSDAY...

SATURDAY THROUGH SUNDAY NIGHT: A SHORTWAVE ROUNDING THE BASE OF THE
LONGWAVE TROUGH WILL MOVE ACROSS THE CAROLINAS ON SATURDAY. MODELS
DEPICT A DECREASING TREND IN THE MOISTURE AS THE WAVE MOVES ACROSS
OUR CWA...SO FOR NOW WILL KEEP THE FORECAST FOR SATURDAY DRY.
HOWEVER BY SUNDAY...ANOTHER SHORTWAVE WILL CROSS OUR AREA LATER IN
THE DAY. THE MOISTURE WITH THIS ONE LOOKS A LITTLE BETTER AND
FARTHER NORTH...SO WILL INCLUDE A SLIGHT CHANCE POP ACROSS OUR FAR
S/SE ZONES FOR THE AFTERNOON AND EVENING. TEMPS WILL RUN A FEW
DEGREES BELOW NORMAL DURING THE WEEKEND UNDER THE INFLUENCE OF THE
TROUGH AND ENHANCED CLOUD COVER ASSOC WITH THE AFOREMENTIONED SHORT
WAVES. HIGHS IN THE MID-UPR 70S AND LOWS IN THE LOWER 50S.

MONDAY THROUGH THURSDAY...A LONGWAVE RIDGE WILL BUILD ACROSS THE
MISSISSIPPI RIVER VALLEY...DEEP SOUTH...AND TN VALLEY. OUR AREA WILL
REMAIN UNDER NW FLOW ON THE EAST SIDE OF THIS RIDGE. WHILE MOST OF
THIS PERIOD SHOULD BE DRY ACROSS OUR AREA WITH THE RIDGE BUILDING
EAST...WE'LL HAVE TO WATCH THE WEAK DISTURBANCES AND RESULTING
CONVECTIVE COMPLEXES THAT WILL LIKELY BE MOVING ACROSS THE TOP OF
THE RIDGE AND DOWN THE EAST SIDE.  ONE SUCH WAVE IS PROGGED TO MOVE
ACROSS THE MID ATLANTIC REGION ON WEDNESDAY...AND MAY BRING A SLIGHT
CHANCE FOR SHOWERS/TSTMS ACROSS OUR N/NE ZONES.  TEMPS DURING THE
FIRST HALF OF THE WEEK WILL REMAIN NEAR OR SLIGHTLY BELOW NORMAL
GIVEN THE N/NW FLOW...BUT WILL WARM BACK TO OR ABOVE NORMAL BY
MIDWEEK AS THE SFC HIGH MOVES TO OUR S AND E AND THE MIDLEVEL RIDGE
BUILDS TOWARD THE CAROLINAS.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 137 PM WEDNESDAY...

GENERALLY MVFR CIGS HAVE OVERSPREAD THE AREA... AS A BAND OF HEAVY
RAIN WITH EMBEDDED THUNDERSTORMS HAS ADVANCED ACROSS KINT/KGSO...
AND IS CURRENTLY AFFECTING KRDU/KFAY... AND WILL AFFECT KRWI AROUND
21Z. EASTWARD PROGRESSION OF THIS BAND IS SLOW... AND SEVERAL HOURS
OF RAIN IS POSSIBLE AT THESE SITES.

COLD FRONT WILL CLEAR THE CAROLINA COAST BY 18Z FRIDAY... AND
CONDITIONS WILL RAPIDLY IMPROVE IN ITS WAKE... WITH WINDS BECOMING
WESTERLY. VFR CONDITIONS ARE LIKELY THROUGH EARLY NEXT WEEK.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...

FLASH FLOOD WATCH FROM 9 AM EDT THIS MORNING THROUGH THIS EVENING
FOR NCZ007-021>023-038-039-073-074-083.

&&

SYNOPSIS...HARTFIELD
NEAR TERM...SEC
SHORT TERM...SEC
LONG TERM...NP
AVIATION...SEC
Hazardous weather outlook, May 15, 12:05 PM EDT, 5 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1205 PM EDT THU MAY 15 2014

NCZ008>011-024>028-040>043-075>078-085-086-088-089-161615-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-SCOTLAND-HOKE-
CUMBERLAND-SAMPSON-
1205 PM EDT THU MAY 15 2014

...SEVERE THUNDERSTORM WATCH 157 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA
TODAY AS A SURFACE LOW DEVELOPS ALONG A COLD FRONT MOVING EAST
INTO THE AREA. A FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY
THREAT OF DAMAGING WINDS OR AN ISOLATED TORNADO. THE THREAT FOR
SEVERE WEATHER WILL BE GREATEST BETWEEN NOON AND 8 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ084-161615-
RICHMOND-
1205 PM EDT THU MAY 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA
TODAY AS A SURFACE LOW DEVELOPS ALONG A COLD FRONT MOVING EAST
INTO THE AREA. A FEW STORMS COULD BECOME SEVERE...WITH A PRIMARY
THREAT OF DAMAGING WINDS OR AN ISOLATED TORNADO. THE THREAT FOR
SEVERE WEATHER WILL BE GREATEST BETWEEN NOON AND 8 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ021-022-038-039-073-074-083-161615-
FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
1205 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA
TODAY AS A SURFACE LOW DEVELOPS ALONG A COLD FRONT MOVING EAST
INTO THE AREA. AN ISOLATED STORM COULD BECOME SEVERE...WITH A
PRIMARY THREAT OF DAMAGING WINDS OR A TORNADO. THE THREAT FOR
SEVERE WEATHER WILL BE GREATEST BETWEEN 10 AM AND 6 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NCZ007-023-161615-
PERSON-ALAMANCE-
1205 PM EDT THU MAY 15 2014

...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
...SEVERE THUNDERSTORM WATCH 157 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS CENTRAL NORTH CAROLINA
TODAY AS A SURFACE LOW DEVELOPS ALONG A COLD FRONT MOVING EAST
INTO THE AREA. AN ISOLATED STORM COULD BECOME SEVERE...WITH A
PRIMARY THREAT OF DAMAGING WINDS OR A TORNADO. THE THREAT FOR
SEVERE WEATHER WILL BE GREATEST BETWEEN 10 AM AND 6 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, May 15, 4:25 PM EDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
425 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HEAVY RAIN       4 N GOLDSTON            35.65N  79.34W
05/15/2014  M1.93 INCH       CHATHAM            NC   COCORAHS

            STORM TOTAL SO FAR. RAIN STARTED JUST AFTER NOON.

&&

EVENT NUMBER RAH1401377

SHARP
Local storm report, May 15, 4:51 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
451 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HEAVY RAIN       4 N NEW HOPE            35.86N  78.57W
05/15/2014  M2.77 INCH       WAKE               NC   TRAINED SPOTTER

&&

EVENT NUMBER RAH1401378

MWS
Local storm report, May 15, 5:15 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
515 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLASH FLOOD      1 N NEW HOPE            35.82N  78.56W
05/15/2014                   WAKE               NC   BROADCAST MEDIA

            SOUTHALL ROAD IN RALEIGH CLOSED

&&

EVENT NUMBER RAH1401379

ELLIS
Local storm report, May 15, 5:21 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
521 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       1 SSE GARNER            35.68N  78.62W
05/15/2014  M3.23 INCH       WAKE               NC   COCORAHS

            3.23 INCHES SINCE 230 PM RESULTED IN FLOODING.

0500 PM     FLASH FLOOD      1 SSE GARNER            35.68N  78.62W
05/15/2014                   WAKE               NC   COCORAHS

            3.23 INCHES SINCE 230 PM RESULTED IN FLOODING.

&&

EVENT NUMBER RAH1401380
EVENT NUMBER RAH1401381

MWS
Local storm report, May 15, 5:22 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
522 PM EDT THU MAY 15 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLOOD            RALEIGH                 35.81N  78.64W
05/15/2014                   WAKE               NC   MESONET

            CRABTREE CREEK AT OLD WAKE FOREST ROAD WENT INTO FLOOD
            AROUND 4PM. CRESTED AT 12.9 FT AT 445 PM.

&&

EVENT NUMBER RAH1401382

SHARP
Special weather statement, May 15, 5:39 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
539 PM EDT THU MAY 15 2014

NCZ011-028-152230-
HALIFAX-EDGECOMBE-
539 PM EDT THU MAY 15 2014

...A HEAVY SHOWER WITH STRONG GUSTY WINDS WILL AFFECT PORTIONS OF
SOUTHEASTERN HALIFAX AND EDGECOMBE COUNTIES UNTIL 630 PM EDT...

AT 536 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
HEAVY SHOWER WITH GUSTY WINDS NEAR TARBORO...MOVING NORTHEAST AT 30
MPH.

WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS SHOWER.

LOCATIONS IMPACTED INCLUDE... TARBORO...SCOTLAND
NECK...PRINCEVILLE...KINGSBORO...HOBGOOD...SPEED...AND  LEGGETT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

DOPPLER RADAR HAS INDICATED WEAK ROTATION WITH THIS STORM. IF THE
STORM INTENSIFIES AND ROTATION STRENGTHENS...A WARNING MAY NEED TO BE
ISSUED.

&&

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT
THURSDAY EVENING FOR CENTRAL NORTH CAROLINA.

LAT...LON 3609 7732 3600 7741 3594 7737 3575 7759
      3585 7778 3630 7754 3633 7744 3629 7741
      3627 7741 3624 7738 3621 7739 3616 7726
      3614 7727 3612 7724 3612 7725 3611 7723
TIME...MOT...LOC 2136Z 207DEG 24KT 3587 7764

WSS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:55 AM EDTFlash Flood WatchRAHAlamance, Anson, Chatham, Cumberland, Davidson, Durham and 22 more25 hr
May 15, 8:47 AM EDTSpecial Weather StatementRAHForsyth58 min
May 15, 9:21 AM EDTSpecial Weather StatementRAHDavidson, Stanly39 min
May 15, 9:55 AM EDTSpecial Weather StatementRAHAnson, Montgomery, Stanly20 min
May 15, 9:57 AM EDTSpecial Weather StatementRAHGuilford33 min
May 15, 10:09 AM EDTSpecial Weather StatementRAHRandolph51 min
May 15, 10:38 AM EDTSpecial Weather StatementRAHRandolph37 min
May 15, 10:42 AM EDTAreal Flood AdvisoryRAHAnson, Davidson, Forsyth, Guilford, Montgomery, Moore and 3 more5 hr
May 15, 10:44 AM EDTSpecial Weather StatementRAHMontgomery, Richmond46 min
May 15, 11:14 AM EDTSpecial Weather StatementRAHAlamance46 min
May 15, 11:23 AM EDTSpecial Weather StatementRAHChatham37 min
May 15, 11:31 AM EDTSpecial Weather StatementRAHCumberland44 min
May 15, 11:47 AM EDTSpecial Weather StatementRAHLee43 min
May 15, 12:26 PM EDTSpecial Weather StatementRAHWake34 min
May 15, 12:42 PM EDTSpecial Weather StatementRAHWake33 min
May 15, 12:48 PM EDTSpecial Weather StatementRAHDurham27 min
May 15, 1:24 PM EDTSpecial Weather StatementRAHWake21 min
May 15, 1:28 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Wake47 min
May 15, 1:51 PM EDTAreal Flood AdvisoryRAHDurham, Orange, Wake114 min
May 15, 2:26 PM EDTSpecial Weather StatementRAHFranklin64 min
May 15, 3:19 PM EDTFlash Flood WarningRAHWake3 hr
May 15, 3:35 PM EDTSpecial Weather StatementRAHWayne25 min
May 15, 5:39 PM EDTSpecial Weather StatementRAHEdgecombe51 min
May 15, 6:06 PM EDTTornado WarningRAHDurham24 min
May 15, 6:35 PM EDTFlash Flood WarningRAHOrange3 hr
May 15, 6:49 PM EDTSevere Thunderstorm WarningRAHGranville, Person56 min
May 15, 6:54 PM EDTTornado WarningRAHGranville, Person36 min
May 15, 7:06 PM EDTSpecial Weather StatementRAHDurham54 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.